Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 


Traces of Hecke operators in level 1 and Gaussian hypergeometric functions

Author: Jenny G. Fuselier
Journal: Proc. Amer. Math. Soc. 141 (2013), 1871-1881
MSC (2010): Primary 11F30; Secondary 11T24, 11G20, 33C99
Published electronically: December 10, 2012
MathSciNet review: 3034414
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We provide formulas for traces of $ p^{th}$ Hecke operators in level 1 in terms of values of finite field $ _2F_1$-hypergeometric functions, extending previous work of the author to all odd primes $ p$ instead of only those $ p \equiv 1 \pmod {12}$. We first give a general level 1 trace formula in terms of the trace of Frobenius on a family of elliptic curves, and then we draw on recent work of Lennon to produce level 1 trace formulas in terms of hypergeometric functions for all primes $ p > 3$.

References [Enhancements On Off] (What's this?)

  • 1. S. Ahlgren, The points of a certain fivefold over finite fields and the twelfth power of the eta function, Finite Fields Appl. 8 (2002), no. 1, 18-33. MR 1872789 (2002h:11056)
  • 2. S. Ahlgren and K. Ono, Modularity of a certain Calabi-Yau threefold, Monatsh. Math. 129 (2000), no. 3, 177-190. MR 1746757 (2001b:11059)
  • 3. S. Ahlgren and K. Ono, A Gaussian hypergeometric series evaluation and Apéry number congruences, J. reine angew. Math. 518 (2000), 187-212. MR 1739404 (2001c:11057)
  • 4. B.J. Birch, How the number of points of an elliptic curve over a fixed prime field varies,
    J. London Math. Soc. 43 (1968), 57-60. MR 0230682 (37:6242)
  • 5. S. Frechette, K. Ono, and M. Papanikolas, Gaussian hypergeometric functions and traces of Hecke operators, Int. Math. Res. Not. (2004), no. 60, 3233-3262. MR 2096220 (2006a:11055)
  • 6. J.G. Fuselier, Hypergeometric functions over finite fields and relations to modular forms and elliptic curves, Ph.D. Thesis, Texas A&M University, 2007. MR 2710790
  • 7. J.G. Fuselier, Hypergeometric functions over $ {\mathbb{F}_p}$ and relations to elliptic curves and modular forms. Proc. Amer. Math. Soc. 138 (2010), no. 1, 109-123. MR 2550175 (2011c:11068)
  • 8. J. Greene, Hypergeometric functions over finite fields, Trans. Amer. Math. Soc. 301 (1987), no. 1, 77-101. MR 879564 (88e:11122)
  • 9. H. Hijikata, A.K. Pizer, and T.R. Shemanske, The basis problem for modular forms on $ \Gamma _0(N)$, Mem. Amer. Math. Soc. 82 (1989), no. 418, vi+159 pp. MR 960090 (90d:11056)
  • 10. Ihara, Y., Hecke Polynomials as congruence $ \zeta $ functions in elliptic modular case, Ann. of Math. (2) 85 (1967), 267-295. MR 0207655 (34:7470)
  • 11. Lennon, C., Gaussian hypergeometric evaluations and traces of Frobenius for elliptic curves, Proc. Amer. Math. Soc. 139 (2011), no. 6, 1931-1938. MR 2775369 (2012c:11260)
  • 12. Lennon, C., A Trace Formula for Certain Hecke Operators and Gaussian Hypergeometric Functions,
  • 13. J. Riordan, Combinatorial Identities, John Wiley & Sons, New York, 1968. MR 0231725 (38:53)
  • 14. R. Schoof, Nonsingular plane cubic curves over finite fields, J. Combin. Theory, Ser. A 46 (1987), no. 2, 183-211. MR 914657 (88k:14013)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 11F30, 11T24, 11G20, 33C99

Retrieve articles in all journals with MSC (2010): 11F30, 11T24, 11G20, 33C99

Additional Information

Jenny G. Fuselier
Affiliation: Department of Mathematics and Computer Science, High Point University, High Point, North Carolina 27262

Received by editor(s): September 15, 2011
Published electronically: December 10, 2012
Communicated by: Ken Ono
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society